Acute Intravascular Hemolysis Following an ABO Non-Identical Platelet Transfusion: A Case Report and Literature Review.
The American journal of case reports
BACKGROUND Platelet transfusion is a common clinical practice required for therapeutic purposes in the setting of symptomatic thrombocytopenia, and, in some cases, prophylactically for asymptomatic thrombocytopenia. Crossmatch compatibility is not routinely done for platelet transfusions, and transfusion of ABO non-identical platelets has been adapted as an acceptable clinical practice. Acute intravascular hemolysis due to ABO non-identical platelets is a rare but clinically significant entity. Our case report reinforces the importance of a vigilant clinical approach in case of ABO non-identical platelet transfusions. CASE REPORT We report the case of 61-year-old woman with blood group A, with chemotherapy-induced asymptomatic thrombocytopenia, who developed acute intravascular hemolysis following transfusion of group O single-donor platelets (SDPs). The patient was transfused 1 unit of single-donor platelets for bleeding prophylaxis, as her platelet count dropped to less than 10×10⁹/L due to chemotherapy that she was receiving for acute myeloid leukemia (AML). Immediately after transfusion, the patient noticed cherry-colored urine; and within 12 h of transfusion, her hemoglobin dropped by more than 2.5 g/dL. A post-transfusion immunohematology work-up showed positive DAT and high titers of anti-A1 isohemagglutinins in the platelet donor, supporting the diagnosis of acute intravascular hemolysis due to ABO non-identical platelets. CONCLUSIONS The possibility of acute intravascular hemolysis should be kept in mind in cases of transfusion of group O single donor platelets to non-group O recipients. ABO non-identical platelets, even with low isohemagglutinin titers, can cause significant adverse effects, particularly in newborns, children, and immunosuppressed and transfusion-dependent patients; therefore, a cautious clinical approach is recommended.
Moinuddin IA, Millward P, Fletcher CH. Acute Intravascular Hemolysis Following an ABO Non-Identical Platelet Transfusion: A Case Report and Literature Review. Am J Case Rep. 2019 Jul 23;20:1075-1079. doi: 10.12659/AJCR.915521. PMID: 31332158; PMCID: PMC6668583.